Mississippi, 2006

Tornado in Mississippi, April 21, 2006

April 21, 2006 · NWS JAN · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 21, 7:55 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 21, 7:55 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CDT FRI APR 21 2006

.DISCUSSION...EARLIER I THOUGHT THERE WAS GOING TO BE A DECENT
AMOUNT OF PRECIP ASSOCIATED WITH THE COLD CORE...BUT WHAT HAS
DEVELOPED IS A BIT MORE THAN I ANTICIPATED. EITHERWAY...THE INCREASE
IN POPS IS WORKING OUT JUST RIGHT. THIS ACTIVITY SHOULD REMAIN VERY
SIMILAR TO HOW IT LOOKS NOW...JUST SPREAD IT EAST OVER THE NEXT 2-4
HRS. THE SOUTHERN AREA HAS A BIT MORE INSTABILITY ALONG WITH A GOOD
TAP OF 0-2 KM THETA E ADVECTION. HERE IS WHERE THUNDER WILL BE THE
GREATEST. HOWEVER...THE NORTH WILL HAVE THE BEST FORCING AND SHOULD
SEE THE LARGEST RAIN SHIELD. EITHER WAY...ALMOST ALL OF THE CWA WILL
SEE A PERIOD OF PRECIP. AS FOR SVR POTENTIAL...JUST ABOUT NIL I
WONT SAY ZERO...BUT ITS CLOSE. DUE TO THAT...I HAVE UPDATED THE HWO
TO REMOVE SVR POTENTIAL.

THE FINAL ITEM FOR THIS DISCUSSION HAS TO DO WITH FOG POTENTIAL
OVERNIGHT. THANKS TO THE RAINS...WE HAVE WET SOILS NOW IN PLACE.
NEAR AND SHORTLY AFTER MIDNIGHT...CLEARING WILL TAKE PLACE FROM NW
TO SE AS THE UPPER LOW EXITS ALLOWING FOR TEMPS TO FALL INTO THE
50S. AT THE SFC...WEAK HIGH PRESSURE WILL SETTLE IN AND THE PRESSURE
GRADIENT WILL BE LIGHT AND LEAD TO CALM OR NEAR CALM WINDS. THIS
COMBINATION IS JUST ABOUT PERFECT FOR FOG FORMATION. AREAS ACROSS
THE NW AND W WILL HAVE THE LONGEST DURATION OF CLEAR SKIES...THUS
THE BEST RISK FOR FOG/DENSE FOG. AT THIS TIME...I WILL ADD FOG TO
THE ZONES/HWO. I WILL HOLD OFF ON ISSUING ANY KIND OF ADVISORY AT
THIS TIME AND WATCH HOW THINGS EVOLVE.

THE REST OF THE FORECAST LOOKS GOOD AND WILL ONLY TWEAK POPS TO
MATCH CURRENT RADAR AND TRENDS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Apr 21, 7:35 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
835 PM CDT FRI APR 21 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221926-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
835 PM CDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...NON PRECIPITATION...
AFTER A WET DAY AND EVENING ACROSS THE REGION...SKIES WILL CLEAR
OVERNIGHT AND ALLOW FOR TEMPERATURES TO COOL QUITE A BIT FROM
WHAT WE HAVE BEEN SEEING THE PAST WEEK. THIS COMBINATION USUALLY
SUPPORTS FOG FORMATION...WITH SOME AREAS POSSIBLY SEEING DENSE
FOG. AT THIS TIME...AREAS ACROSS THE WEST AND NORTHWEST WILL HAVE
THE LONGEST DURATION OF CLEAR SKIES OVERNIGHT. DUE TO THIS...THAT
PORTION OF THE REGION WILL HAVE THE GREATEST RISK OF SEEING ANY
KIND OF FOG.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY NIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
ANOTHER STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE
REGION TUESDAY WITH A SURFACE COLD FRONT PLOWING SOUTH EASTWARD
THROUGH THE LOWER MISSISSIPPI VALLEY. THE COLD FRONT MAY STALL
OVER THE AREA AND BECOME THE FOCUS FOR STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT WILL LATE TUESDAY AFTERNOON THROUGH
WEDNESDAY. THE ATMOSPHERE OVER THE REGION WILL BE VERY MOIST AND
UNSTABLE. SEVERAL WAVES WILL MOVE THROUGH THE AREA...INCREASING
THE POTENTIAL FOR HEAVY RAIN. CHANGES IN THE FORECAST MAY OCCUR
SO PLEASE MONITOR LATER UPDATES ON THIS STORM SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TUESDAY NIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 21, 6:16 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
716 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 AM     TSTM WND DMG     7 NNW GREENVILLE        33.48N 91.10W
04/21/2006                   WASHINGTON         MS   EMERGENCY MNGR

            A FEW HOMES SUSTAINED MINOR STRUCTRUAL DAMAGE AROUND LAKE
            FURGUSON, ONE HOME HAD THE ROOF LIFTED WHICH CAUSED A
            PORTION OF THE CEILING TO FALL IN AND BUST WATER LINES.
            ADDITIONALLY, SEVERAL LARGE TREES WERE BLOWN DOWN IN THAT
            AREA AND POWER HAS BEEN OUT.

&&

CME
Local storm report, Apr 21, 6:24 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
724 PM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             FLORENCE                32.15N 90.13W
04/21/2006  E0.50 INCH       RANKIN             MS   PUBLIC

            REPORTED HALF INCH HAIL

0125 PM     HAIL             1 E CANTON              32.61N 90.01W
04/21/2006  E1.50 INCH       MADISON            MS   EMERGENCY MNGR

            REPORT OF HAIL CRACKING WINDSHIELDS JUST EAST OF CANTON

0125 PM     HAIL             2 SE RICHLAND           32.21N 90.14W
04/21/2006  E0.88 INCH       RANKIN             MS   EMERGENCY MNGR

0135 PM     HAIL             2 NE RICHLAND           32.25N 90.14W
04/21/2006  M0.88 INCH       RANKIN             MS   NWS EMPLOYEE

            NICKEL SIZED HAIL

0145 PM     HAIL             BRANDON                 32.28N 90.00W
04/21/2006  E0.50 INCH       RANKIN             MS   EMERGENCY MNGR

            40 MPH WINDS ALSO REPORTED. NEAR THE INTERSECTION OF HWYS
            468 AND 469.

0210 PM     HAIL             DECATUR                 32.44N 89.11W
04/21/2006  E0.75 INCH       NEWTON             MS   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED

0237 PM     HAIL             PETAL                   31.34N 89.25W
04/21/2006  E0.88 INCH       FORREST            MS   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED

&&

CME
Special weather statement, Apr 21, 6:44 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
744 PM CDT FRI APR 21 2006

ARZ075-LAZ008-009-MSZ018-019-025>028-034>036-040>042-220300-
BOLIVAR-CARROLL-CHICOT-EAST CARROLL-GRENADA-HOLMES-HUMPHREYS-
ISSAQUENA-LEFLORE-MONTGOMERY-SHARKEY-SUNFLOWER-WASHINGTON-
WEST CARROLL-YAZOO-
744 PM CDT FRI APR 21 2006

...THUNDERSTORMS MOVING THROUGH THE ARKLAMISS DELTA MAY
PRODUCE SOME FUNNEL CLOUDS THROUGH MID EVENING...

AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND EMBEDDED THUNDERSTORMS ROTATING AROUND A POTENT UPPER
DISTURBANCE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHWEST MISSISSIPPI AND FAR NORTHEAST LOUISIANA.
ACTIVITY WAS GENERALLY MOVING EAST SOUTHEAST AROUND 15 TO 20 MPH.

THE THUNDERSTORMS ARE INDICATED TO BE BELOW SEVERE LIMITS...BUT
THERE HAVE BEEN REPORTS OF FUNNEL CLOUDS...AND AN UNCONFIRMED
TORNADO...ACROSS BOLIVAR AND SUNFLOWER COUNTIES IN NORTHWEST
MISSISSIPPI.

AN UPPER LEVEL LOW WITH VERY COLD TEMPERATURES ALOFT IS OVER THE AREA
AND THIS COULD BE RESULTING IN THE DEVELOPMENT OF FUNNEL CLOUDS
WITH THE STRONGER UPDRAFTS WITHIN EMBEDDED STORMS. THE FUNNELS
ARE UNLIKELY TO TOUCH DOWN...BUT IF THEY SHOULD...IT SHOULD BE BRIEF
AND SHOULD ONLY AFFECT A SMALL AREA WITH LITTLE IF ANY DAMAGE.

WANING LEVELS OF INSTABILITY SHOULD END THE RISK FOR FUNNEL CLOUD
FORMATION BY 9 TO 10 PM TONIGHT.

&&

50

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Smith

When
April 21, 9:36 PM CST to 9:38 PM CST
Where
Smith County, 4 mi W of Raleigh
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
32.033, -89.600

This weak tornado briefly touched down just west of Raleigh and caused damage to one home and a barn just south of Highway 18. The home had several windows blown out and the barn was destroyed. In addition, a few trees were blown down and many large limbs were broken. Debris from the barn and trees were scattered about the property.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyThe tornado archive for Mississippi, 2006Warnings in Mississippi, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499807.